SCBWI

Society of
Children's Book Writers
and Illustrators

2020 Houston SCBWI Virtual Conference Schedule

Conference HomeRegistration | Faculty | Schedule | Manuscript Critiques | Portfolio Critiques  | Conference Awards
| Manuscript Submission GuidelinesJ. L. Nixon Award  | Opportunities | Critique FAQ’s  | FAQ/Policies 
Independent Showcase

 

 

HOUSTON SCBWI 2020 VIRTUAL CONFERENCE SCHEDULE

 

All times are in Central Standard Time (CST: Houston, Texas) ○ N=Novel ○ PB=Picture Book ○ IL=Illustration ○ IN=Industry

Except as noted, all sessions will be recorded and available for 30 days post conference. Faculty sessions denoted with (*) will not be recorded.

All times are in CST (Houston).

Download a pdf of the schedule here.

ILLUSTRATORS: This year both Illustrator Intensives feature a homework element. Due to the online nature of the conference, there may be a higher than normal number of participants. In order to work within the confines of the conference schedule and to respect the time of our faculty, a limited number of registered illustrators will be receiving feedback on their submitted homework pieces. Slots will be filled on a first-come first-served basis. 

 

THURSDAY, OCTOBER 1, 2020

6:30 – 8:00 PM
Happy Hour & Industry Chat

 

FRIDAY, OCTOBER 2, 2020

5:30 – 5:45 PM
Opening Remarks

5:45 – 6:45 PM
Opening Keynote:   K.L. Going  

KL Going Reveals the Secrets of Going the Distance: Top Takeaways from Twenty Years in the Publishing Industry

 

6:45 – 7:00 PM
Break

7:00 – 8:00 PM
Breakout Session 1       N    Megan Abbate:  Be Your Own Editor

                                PB    Varsha Bajaj: Discovering the heart of the picture book

                                IL    Kevin Lewis: Insights Into illustration Not Taught in Art School (Probably)

                                IN    Elizabeth Law: 8 Things You Didn’t Know About the Acquisition Process

8:00 – 8:15 PM
Closing Remarks

 

SATURDAY, OCTOBER 3, 2020

8:45 – 10:15 AM
Critique Slots

10:20 – 10:30 AM
Opening Remarks

10:30 AM – 12:00 AM
Breakout Session 2       N    Jacqui Lipton: Strengthening Your First Pages

     Participants may submit 1-2 pages to be used as examples during the presentation.

                                PB    Megan Abbate: Finding the Shape of Your Picture Book

                                IL    Zeke Pena: Just Keep Drawing!

                                IN    Tanusri Prasanna*: Your Agent Questions Answered

12:00 – 1:00 PM
Lunch

1:00 – 4:00 PM
3 Hour Intensive            N    K.L. Going:

From Big Picture to Nuance: Why Creating a Unique Voice is Essential for Going the Distance

Novels have many intangible qualities that can make the difference between good or great, sale or rejection. Sometimes it’s difficult to put your finger on why a story with a great plot, solid characters, and excellent writing still comes across as average. On the other hand, some books with very little plot have words that leap off the page. Voice is one of the most powerful tools in a writer’s repertoire. In this session, KL Going will discuss how mastering voice can make all the difference in your writing career. 


                                      PB    Ann Whitford Paul: Perk Up Your Picture Book Manuscript

                                IL    Don Tate: Picturing the Story   ✢2-hour intensive

4:00 – 4:15 PM
Closing Remarks


SUNDAY, OCTOBER 4, 2020

8:45 – 10:15 AM
Critique Slots

10:20 – 10:30 AM
Opening Remarks

10:30 – 12:00 PM
Breakout Session 3       N    K.L. Going: Title TBD

                                PB    Pat Z. Miller: My Writing Apprenticeship

                                IL    Don Tate: Show & Tell: Lessons Learned Along the Journey

                                IN    Jacqui Lipton: Legal Issues For Authors

12:00 – 1:00 PM
Lunch

1:00 – 3:00 PM
2 Hour Intensive          N    Sara Sargent*: The Cult of Personality: How to Build a Book with Gripping Characters 

                                PB    Kevin Lewis: The Truth About Trucks, Trains and Toddlers: Writing Books for the Very Young

                                IL    Zeke Pena*: Where the Sidewalk Ends: Drawing memory and magic into your story

3:00 – 3:10 PM
Break

3:10 – 3:40 PM
Closing Keynote           Crystal Allen: Write Free: What You Should And Shouldn’t Take From A Conference

3:40 – 4:00 PM
Closing remarks, Awards, & JL Nixon Nominations


MONDAY, OCTOBER 5, 2020

6:00 – 9:00 PM
Extended Critique Slot